Yu.S. Belousov, A.V. Malyutin. Simple arcs in plane curves and knot diagrams ... P. 63-76

We study simple arcs in plane curves and in minimal diagrams of classical knots. The main results of the paper are as follows. (1) In each minimal diagram of an arbitrary knot $K$, there exists a simple arc passing through $\min\{\operatorname{cr}(K), 6\}$ crossings, where cr$(K)$ denotes the crossing number of $K$. (2) For any knot $K$ except for the four simple knots $8_{16}$, $8_{18}$, $9_{40}$, and $10_{120}$ in the notation of the Rolfsen table, there is a minimal diagram with a simple arc passing through $\min\{\operatorname{cr}(K),8\}$ crossings. The first claim is proved using the techniques of combinatorics on words. We introduce a new language for plane curves and their chord diagrams; the symbols of this language correspond to the lengths of the chords. As a result, the statement is reduced to a question in the theory of completeness and avoidability of sets of forbidden patterns: we describe a set of forbidden patterns and prove that the language with no words containing forbidden patterns is finite. To prove the second claim, methods of algorithmic topology are used: the statement reduces to a brute-force search for curves of a special type and then a computer algorithm is described that performs the search; we presents the results of its operation.

Keywords: knot, minimal knot diagram, crossing number, flype, plane curve, combinatorics on words, algorithmic topology.

The paper was received by the Editorial Office on September 30, 2017.

Yurii Stanislavovich Belousov, student, St. Petersburg State University, St. Petersburg, 199034
Russia, e-mail: bus99@yandex.ru .

Andrei Valer’evich Malyutin, Dr. Phys.-Math. Sci., St. Petersburg Department of Steklov Institute
of Mathematics of the Russian Academy of Sciences, St. Petersburg, 191023 Russia, St. Petersburg
State University, St. Petersburg, 199034 Russia, e-mail: malyutin@pdmi.ras.ru .


1.   Duzhin S.V. Combinatorial aspects of the theory of Vassiliev invariants. Dr. Sc. (Phys.-Math.) thesis, St. Petersburg Department of Steklov Mathematical Institute RAS, St. Petersburg, 2011, 167 p. (in Russian).

2.   Magnus W.,  Karras A.,  Solitar D. Combinatorial group theory. N. Y., Interscience Publ.,  1966, 415 p. Translated to Russian under the title Kombinatornaya teoriya grupp. Moscow, Nauka Publ., 1974, 455 p.

3.   Stanley R. Enumerative combinatorics,  vol. 2. Cambridge: Cambridge University Press, 2001. Ser. Cambridge Studies in Advanced Mathematics, 594 p. ISBN: 0521789877. Translated to Russian under the title {\it Perechislitel'naya kombinatorika. T. 2. Derev'ya, proizvodyashchie funktsii i simmetricheskie funktsii, Moscow, Mir Publ., 2009, 767 p.

4.   Adams C.C.  The Knot Book: An elementary introduction to the mathematical theory of knots. N. Y.: W. H. Freeman, 1994, 306 p. ISBN:  978-0716723936.

5.   Belousov Yu.S., Malyutin A.V. Estimates on the semi-meandric crossing number of classical knots. Abstracts of The International Conference "Polynomial Computer Algebra", 2017, pp. 21-23. ISBN: 978-5-9651-1057-5.

6.   Belousov Yu.S. Program for processing Gaussian codes and codes for pre-diagrams. Available at: https://github.com/YuryBelousov/curves, 2017.

7.   Burde G., Zieschang H. Knots. Berlin, Walter de Gruyter & Co., 2003, Ser. de Gruyter Studies in Mathematics, vol. 5, 559 p.  ISBN: 3-11-017005-1.

8.   Hilton P.J., Pedersen J. Catalan numbers, their generalization, and their uses. Math. Intelligencer, 1991, vol. 13, no. 2, pp. 64-75. doi: 10.1007/BF03024089.

9.   Hopcroft J.E., Ullman J.D. Introduction to automata theory, languages, and computation. Boston: Addison-Wesley Publ. Co., 1979, 418 p. ISBN: 020102988X.

10.   Kauffman L.H. State models and the Jones polynomial. Topology, 1987, vol. 26, no. 3, pp. 395-407. doi: 10.1016/0040-9383(87)90009-7.

11.   Menasco W. Closed incompressible surfaces in alternating knot and link complements. Topology, 1984, vol. 23, no. 1, pp. 37-44. doi: 10.1016/0040-9383(84)90023-5.

12.   Menasco W., Thistlethwaite M. The Tait flyping conjecture. Bull. Amer. Math. Soc., 1991, vol. 25, no. 2, pp. 403-412. doi: 10.1090/S0273-0979-1991-16083-0.

13.   Menasco W., Thistlethwaite M. The classification of alternating links. Ann. Math., 1993, vol. 138, no. 1, pp. 113-171. doi: 10.2307/2946636.

14.   Murasugi K. The Jones polynomial and classical conjectures in knot theory. Topology, 1987, vol. 26, no. 3, pp. 187-194. doi: 10.1016/0040-9383(87)90058-9.

15.   Radovic L., Jablan S. Meander knots and links. Filomat, 2015, vol. 29, no. 10, pp. 2381-2392. doi: 10.2298/FIL1510381R.

16.   Rolfsen D. Knots and links. Berkeley, Calif.: Publish or Perish Press, 1976, 439 p. ISBN: 0-914098-16-0.

17.   Thistlethwaite M.B. A spanning tree expansion of the Jones polynomial. Topology, 1987, vol. 26, no. 3, pp. 297-309. doi: 10.1016/0040-9383(87)90003-6.